The majority of cases of tinnitus are subjective. Objective tinnitus is far less common. However, a diagnosis of objective tinnitus is tied to how hard and well the objective (outside) listener tries to hear the sound in question. Because of this problem, some clinicians now simply refer to tinnitus as either rhythmic or non-rhythmic. Generally, rhythmic tinnitus correlates with objective tinnitus and non-rhythmic tinnitus correlates with subjective tinnitus. Specific forms of tinnitus such as pulsatile tinnitus and muscular tinnitus, which are forms of rhythmic tinnitus, are relatively rare. Pulsatile tinnitus may also be known as pulse-synchronous tinnitus. Properly identifying and distinguishing these less common forms of tinnitus is important because the underlying cause of pulsatile or muscular tinnitus can often be identified and treated.
Most tinnitus is "sensorineural," meaning that it's due to hearing loss at the cochlea or cochlear nerve level. But tinnitus may originate in other places. Our bodies normally produce sounds (called somatic sounds) that we usually don't notice because we are listening to external sounds. Anything that blocks normal hearing can bring somatic sounds to our attention. For example, you may get head noise when earwax blocks the outer ear.
In addition to treating associated problems (such as depression or insomnia), there are several strategies that can help make tinnitus less bothersome. No single approach works for everyone, and you may need to try various combinations of techniques before you find what works for you. If you have age-related hearing loss, a hearing aid can often make tinnitus less noticeable by amplifying outside sounds.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
According to the American Tinnitus Association, most cases of tinnitus are caused by hearing loss. Occasionally though, tinnitus is caused by an irritation to the auditory system. Tinnitus can sometimes be a symptom of a problem with the temporomandibular joint (TMJ). If your tinnitus is caused by TMJ, then a dental procedure or realignment of your bite may alleviate the problem.
Somatic tinnitus is caused, worsened, or otherwise related to your body’s own sensory system. Sensory signals coming from various parts of the body are disrupted, causing a spasm that produces tinnitus. Those who have somatic tinnitus usually have it in only one ear. Depending on the root cause your doctor may come up with treatment options to alleviate the symptoms.
Tinnitus (pronounced "tin-it-tus") is an abnormal noise in the ear (note that it is not an "itis" -- which means inflammation). Tinnitus is common -- nearly 36 million Americans have constant tinnitus and more than half of the normal population has intermittent tinnitus.   Another way to summarize this is that about 10-15% of the entire population has some type of constant tinnitus, and about 20% of these people (i.e. about 1% of the population) seek medical attention (Adjamian et al, 2009). Similar statistics are found in England (Dawes et al, 2014) and Korea (Park and Moon, 2014).
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.
×